Ozempic, which is an injectable semaglutide, is one of the most popular type 2 diabetes drugs on the market. Within recent months, it has become more difficult to acquire because of how many people seek it out. There is one reason for the growing demand: dramatic weight loss, which is one of the common side effects.
Wegovy, another drug and medicine, also contains semaglutide, which helps regulate blood sugar. Semaglutide helps people feel full and eat less because it curbs appetite and slows digestion in the stomach. Besides weight loss, other side effects of semaglutide include diarrhea, nausea, headaches, and constipation.
Ozempic and Wegovy have been on the U.S. Food and Drug Administration (FDA) drug shortage list for several months. Although there are other type 2 diabetes medications that work in a similar fashion, they don’t induce weight loss in the same way. Because of the shortage and high out-of-pocket cost, many patients decided to stop taking Ozempic. How could they maintain the same weight loss they experienced while taking the medication? That depends on each person, but it’s also possible to experience the following things after stopping Ozempic.
While taking Ozempic, people eat less because semaglutide slows digestion. That keeps food in the stomach for longer and increases feelings of fullness. Ozempic also trigger changes in the brain that actually reduce hunger and curb feelings of satisfaction that accompany eating. For example, you may only be able to eat a few bites of pizza while using semaglutide, whereas you could eat half a pizza prior to using it. That rapid feeling of fullness goes away as soon as you stop taking Ozempic, causing you to eat more, so following a low-calorie diet becomes very difficult.
You’ll Regain Weight
When you stop feeling full and your appetite returns, the first thing that you reach for is more food. The unfortunate reality is that medication, like Ozempic shouldn’t be the only treatment plan for people with type 2 diabetes or obesity. Healthy lifestyle changes, such as a balanced diet and regular exercise, are necessary for long-term success and health. Without those lifestyle changes accompanying the use of Ozempic, users will most likely regain weight and suffer from poor blood sugar control.
Blood Sugar Climbs
For those with type 2 diabetes who take Ozempic to manage blood sugar, halting treatment may cause blood sugar to return to pre-medication levels. Endocrinologists explain that Ozempic treats the chronic disease of diabetes, so people can expect the condition to worsen once they stop using it. As previously explained, Ozempic helps people eat less, so stopping treatment may cause them to eat larger portions and more calories. All of that amounts to an increase in blood sugar. Even if people manage to control their eating habits once they stop taking Ozempic, blood sugar may still rise because the drug boosts insulin production, a hormone involved in blood sugar control.
Ozempic Face Will Go Away
Experiencing rapid weight loss from Ozempic use can affect the skin and reduce fat all over the body, including the face. Ozempic users who lost dramatic amounts of weight reported that their faces appeared shrunken, dehydrated, and gaunt. Dubbed “Ozempic face,” this physical change is contingent with other instances of dramatic weight loss. Stopping Ozempic can reverse these facial changes, especially if users regain weight. If the face doesn’t return back to normal after stopping treatment, injectable facial fillers from a board-certified dermatologist or plastic surgeon can address the situation.
Side Effects Will Subside
In addition to weight loss, Ozempic users can experience nausea, constipation, vomiting, heartburn, gas, headaches, and dizziness. Not all users experience these side effects and some only experience mild versions of those side effects. How you eat and what you eat can also make a difference in whether you experience side effects or not. Reducing the consumption of dietary fat, consuming smaller portions, and not skipping meals can help reduce the chances of experiencing these side effects. Users that stuck with Ozempic treatment and still experienced those side effects would see them go away after stopping the medication.